Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Grand Rapids, MI

June 13, 2004Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 2004, 5:22 PM EDT for Isabella County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 5:22 PM EDT (21:22 UTC)
Expired
Jun 13, 2004, 5:45 PM EDT
In force
23 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 125 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS53 KGRR 132122
SVRGRR
MIC073-132145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
522 PM EDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISABELLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 545 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LEATON TO 4 MILES WEST OF
  SHEPHERD...MOVING NORTHEAST AT 50 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.


LAT...LON 4372 8471 4343 8489 4371 8419 4400 8400

$$

RG BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:38 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 13, 3:38 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT SUN JUN 13 2004

.SHORT TERM...
LATEST VIS LOOP SHOWS PT CLDY SKIES ACROSS THE CWA. KGRR-88D SHOWS A
LINE OF SVR STORMS EXTENDING FROM SLEEPING BEAR DUNES SOUTHEAST TO
NEAR SAGINAW BAY. SFC ANALAYIS SHOWED A LOW OVER CENTRAL LAKE
MICHIGAN WITH A TROUGH EXTENDING SOUTH THROUGH THE LAKE. FORECAST
CONCERNS DEAL WITH TSRA THREAT THIS EVENING THROUGH MONDAY.

FOR TONIGHT SVR THREAT WILL CONTINUE INTO THE EVENING UNDER HIGH
INSTABILITY REGIME WHERE CAPES ARE IN EXCESS OF 2K J/KG AND LIS ARE
WELL BELOW ZERO. 300 MB JET IS ALSO OVER EASTERN LOWER MI ATTM
PLACING THE CWA IN THE RRQ. AS THE TROUGH OVER THE LAKE MOVES
NORTHEAST TONIGHT AND THE UPPER JET MOVES EAST, THE ATM DRIES OUT A
BIT AND SVR THREAT WILL DIMINISH...ESPECIALLY WITH LOSS OF HEATING.

WILL GO WITH LIKELY POPS AGAIN ON MONDAY. MOISTURE INCREASES AGAIN
ESPECIALLY ACROSS THE SOUTH WHERE THETA E MAXIMIZES IN NORTHERN
INDIANA. SVR MIGHT BE A POSSIBILITY AGAIN AS 60 KT MID LVL JET MOVES
DIRECTLY ACROSS CENTRAL LOWER MICHIGAN AT MID DAY. HELICITY VALUES
APPROACHING 1.5 SOUTH OF I-96 ARE IMPRESSIVE.

HIGH PRESSURE BUILDS IN MONDAY NIGHT THROUGH TUESDAY BEFORE MOVING
EAST TUESDAY NIGHT. WILL GO WITH DRY WX MON NITE AND TUE AND CHC
POPS ON TUE NITE AND WEDNESDAY AS MOISTURE INCREASES ON THE BACK
SIDE OF THE HIGH. LIS FALL TO -4C AGAIN ON WED AND RRQ OF THE UPPER
JET ALSO SINKS SOUTH INTO THE CWA. CAPES INCREASE TO AROUND 2K J/KG
DURING THE AFTERNOON.

.LONG TERM...
NOT PLANNING ON TOO MANY CHANGES TO THE GOING EXTENDED FORECAST. THE
MEDIUM RANGE MODELS ARE STILL SHOWING A DEVELOPING UPPER TROUGH OVER
THE NORTHERN US/CENTRAL CANADA. FRONTAL BOUNDARY WILL BE SINKING
SOUTH WEDNESDAY NIGHT AND PCPN SHOULD COME TO AN END BY THURSDAY
MORNING. GFS THEN SHOWS A WAVE DEVELOPING ON THE BOUNDARY OVER THE
MISSOURI AND MOVING EAST. THIS WILL LIKELY PUSH THE BOUNDARY A BIT
FARTHER NORTH AND ALSO SENT MOISTURE OVER THE BOUNDARY. SO POPS ON
FRIDAY AND FRIDAY LOOK WARRENTED. HIGH PRESSURE BUILDS IN AFTER THE
WAVE MOVES EAST AND THE BOUNDARY MOVES SOUTH AGAIN. WILL GO WITH DRY
WX ON SATURDAY BEFORE THE FRONT MOVES NORTH ON SATURDAY. WILL GO
WITH CHC POPS ON SATURDAY AS THE UPPER TROUGH DIGS A LITTLE DEEPER
AND GETS A LITTLE CLOSER TO THE CWA. THETA-E RIDGE ALSO MOVES IN
FROM THE WEST.
&&

.GRR...NONE.

&&

93
Hazardous weather outlook, Jun 13, 9:25 AM EDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS IN OUTLOOK PERIOD
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EDT SUN JUN 13 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140947-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
925 AM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS UPGRADED SOUTHWEST MICHIGAN TO A
MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. VERY
LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...AS WELL AS
TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 2 PM
THROUGH 10 PM...AND THE PRIMARY STORM MOTION WILL BE EAST AT 30 MPH.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY ANY STORMS
THAT DO FORM.

THE ATMOSPHERE IS FORECASTED TO BECOME VERY UNSTABLE THIS AFTERNOON.
AN UPPER LEVEL DISTURBANCE IS PREDICTED TO TRACK NORTHEAST ACROSS
LOWER MICHIGAN DURING THE AFTERNOON AND EVENING...TRIGGERING THE
STORMS.

IF STORMS REPEAT OVER THE SAME AREA...FLOODING COULD BECOME A
PROBLEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE ON MONDAY SOUTH OF INTERSTATE 96
AND ALSO FOR TUESDAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN.
THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
THE COMBINATION OF INCREASING WINDS ALOFT...COUPLED WITH A VERY
MOIST AND UNSTABLE AIRMASS ALONG A FRONT SITUATED OVER THE REGION...
WILL TRIGGER THE STORMS. WE WILL ALSO NEED TO MONITOR THE HEAVY
RAINFALL POTENTIAL AS THE AREA IS RELATIVELY WET FROM RECENT RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT.
SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND ALSO TUESDAY.

MJS MEADE

In the hours before

Special weather statement, Jun 13, 1:07 PM EDT, 4 hours 15 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT SUN JUN 13 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 800 PM EDT
SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

93
Local storm report, Jun 13, 1:54 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
154 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             2 W GOWEN               43.25N 85.34W
06/13/2004  1.00 INCH        KENT               MI   AMATEUR RADIO

0143 PM     HAIL             3 W GOWEN               43.25N 85.36W
06/13/2004  1.75 INCH        KENT               MI   AMATEUR RADIO

0130 PM     HAIL             GOWEN                   43.25N 85.30W
06/13/2004  1.75 INCH        MONTCALM           MI   BROADCAST MEDIA

&&

GEO
Local storm report, Jun 13, 2:28 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
228 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             4 SW VESTABURG          43.36N 84.96W
06/13/2004  0.75 INCH        MONTCALM           MI   LAW ENFORCEMENT

&&

GEO
Local storm report, Jun 13, 4:11 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
411 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     2 SE STANTON            43.27N 85.05W
06/13/2004                   MONTCALM           MI   TRAINED SPOTTER

            10 LARGE LIMBS AND TREES DOWN

0136 PM     HAIL             3 W GOWEN               43.25N 85.36W
06/13/2004  3.00 INCH        KENT               MI   PUBLIC

&&

IOD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:44 PM EDTSevere Thunderstorm WarningGRROttawa31 min
Jun 13, 12:55 PM EDTSevere Thunderstorm WarningGRRKent50 min
Jun 13, 1:28 PM EDTSevere Thunderstorm WarningGRRMontcalm47 min
Jun 13, 1:58 PM EDTTornado WarningGRRMontcalm32 min
Jun 13, 2:29 PM EDTTornado WarningGRRGratiot31 min
Jun 13, 4:54 PM EDTSevere Thunderstorm WarningGRRIonia, Kent51 min
Jun 13, 5:25 PM EDTSevere Thunderstorm WarningGRRGratiot50 min
Jun 13, 5:34 PM EDTSevere Thunderstorm WarningGRRClinton56 min
Jun 13, 5:46 PM EDTSevere Thunderstorm WarningGRRIonia14 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.